What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 24, 1:26 PM EST, 4 minutes earlier.
Area forecast discussion, Aug 24, 1:26 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
226 PM EDT Mon Aug 24 2020
.SYNOPSIS...
A warm and humid air mass will persist across the North Country
allowing for renewed potential of shower and thunderstorm
development this afternoon. A few severe storms will be
possible, capable of producing brief heavy rainfall, localized
damaging winds, and frequent lightning. Highs for today will
again reach the low to mid 80s across most valley locations. A
strong frontal boundary will cross the region Tuesday morning,
producing scattered showers and thunderstorms that will also be
capable of a few strong storms with gusty winds and heavy
rainfall. After the front, the mid-week period will be
characterized by cooler and drier weather.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 940 AM EDT Monday...Currently monitoring elevated showers
and a few embedded rumbles of thunder tracking ewd at 20 mph across
the northern Champlain Valley and n-central VT at 1330Z. May see
0.1-0.2" rainfall near the intl border with that activity thru
the next 1-2 hrs. Otherwise, based on GOES-16 vis trends, should
see developing mostly sunny skies in the wake of this activity.
That will lead to the expected PBL destabilization and better
potential of scattered thunderstorms this afternoon. The steady
fall of 700-500mb heights and modest cyclonic flow aloft should
also help with overall coverage of surface-based tstms today in
comparison to yesterday. Despite modest deep-layer shear (sfc-
6km values of 20-25kt), a few longer-lived severe storms are
possible mid aftn thru early evening with localized damaging
winds the primary threat. Surface/2-meter dewpoints in the mid-
upper 60s will contribute to SBCAPE values of 1000-2000 J/kg.
Valley high temperatures 84-88F remain on track.
Previous Discussion...
We should see partial clearing today, especially in south-
central Vermont as a tongue of dry air lifts into our region.
925hPa temps remain around 21-23 C. So temperatures in the lower
to mid 80s remains likely with surface dewpoints in the mid
60s. Looks like convection will be slow to initiate this
afternoon with low-level dry air lingering in our region for
some time before the combination of diurnal heating and lowering
heights allows convection to initiate across residual
boundaries from the overnight convection while a weak surface
low moves just north of the International Border. This also
lines up with the better mid-level moisture and is where the
HREF supports the greatest probability of strong updrafts this
afternoon. A few short-lived strong thunderstorms will be
possible, capable of frequent lightning, heavy rainfall, and
gusty winds.
This activity shifts east towards midnight. Right on its heels will
be a strong late summer upper trough. Its attendant cold front
should start to move into the St. Lawrence Valley just before
sunrise. This will make for a warm and muggy Monday night with lows
only falling into the lower to upper 60s. Scattered showers and
embedded thunderstorms should propagate along the frontal boundary,
supported by the boundary and a favorable jet configuration.
The front will reach the Champlain Valley later in the morning
and then reach eastern Vermont early in the afternoon. Across
Vermont, this will allow surface based instability of around
1000-1500 J/kg to develop while 0-6km shear increases to 30-35
knots. The snag for our severe potential will be the time of
day and a 700hPa warm layer that may impact the ability to
produce deep, sustained updrafts. Think the support of the
frontal forcing should be able to overcome this to some degree.
As such, SPC places much of Champlain Valley into Vermont in a
slight risk (Level 2), with a chance for storms capable of
producing damaging winds, heavy rain, and frequent lightning.
Activity begins to shift east of Vermont by 3-5 PM.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 354 AM EDT Monday...Mid/upper lvl trof deepens acrs ne
conus on Tues Night into Weds with moderately strong llvl caa
behind departing cold front. Have noted progged 850mb temps near
0c off the GFS at 12z Weds, while NAM is in the 2-3c range, with
breezy 850mb winds of 25 to 35 knots. This will be an advection
type cold, with coldest values at summits and warmest near Lake
Champlain. Thinking lows generally in the upper 30s summits to
mid/upper 50s near Lake Champlain. Fog is questionable given
strong 925mb to 850mb flow and advection of drier air on
northwest bl winds. On Weds 1018mb sfc high pres ridges into our
fa with very dry 1000 to 500mb rh fields acrs our cwa, resulting
in mostly sunny skies and cool temps. Cannot completely rule out
an isolated sprinkle in the favorable upslope flow regions of
the northern dacks into the mtns of VT, but overall qpf and
areal coverage will be very limited. Temps generally upper
40s/mid 50s summits to upper 60s warmer valleys. Weds night
mid/upper lvl moisture begins to approach our southwest cwa aft
06z, but with prevailing northwest flow aloft, thinking fa will
remain dry. Llvl temps warm several degrees from previous
night, with lows mainly in the lower 40s to mid 50s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 354 AM EDT Monday...Northern stream is progged to prevail
acrs our fa into next week, which places our cwa on the cooler
and more stable side, as fast westerly flow aloft continues.
For Thursday, short wave energy will drop southeast from
southern Canada into southern New England, while better 850 to
500mb uvvs and rh fields are located just south of our fa. Have
continued to mention chc pops mainly along and south of a MSS to
BTV to Leb line on Thurs, with highest pops acrs southern SLV
into southern VT. Latest trends in guidances shows deeper
moisture, stronger forcing from 5h vort, and better instability
acrs central NY into southern New England, as confluent flow
aloft deflects system to our south. Additional s/w energy and
limited moisture in the west/northwest flow aloft impacts our
region Friday into the weekend. Difficult to time individual
systems in the fast flow aloft, but chances for showers will
prevail Friday into Saturday. Weak mid/upper lvl ridge is
expected to develop Sunday into early next week, along with sfc
high pres, which should result in drier conditions. Have mention
of highest pops on late Friday into Saturday, before drying
occurs on Sunday into Monday. Good news in the temp department,
given we are dominated by west/northwest flow aloft, temps will
be at or slightly below normal values for Thurs thru Sunday. If
more clouds and better potential for widespread rainfall occurs
on any particular day, temps will need to be adjusted down by 3
to 5 degrees. Highs generally mid 60s to mid 70s with lows mid
40s to mid 50s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Scattered showers and thunderstorms will
be the primary aviation concern thru 23Z this evening. Looking
at potential for gusty winds, small hail, and brief heavy IFR
rainfall with stronger cells this afternoon into early this
evening possible for all TAF locations. We have included
convection in the TAFs via prevailing and TEMPO groups. Should
return VFR most locations after 00Z with lesser potential for
rainfall. May see some patchy fog develop overnight, and have
included for now at SLK/MPV 06-12Z. A strong cold front arriving
from sern Ontario on Tuesday morning brings another round of
showers and a few embedded thunderstorms across the forecast
area. Brief intervals of MVFR-IFR are possible in precipitation.
Should see this activity clear nrn NY by 15-17Z, but scattered
showers/t-storms will remain across VT TAF locations thru 17-19Z
before NW winds and clearing occurs behind the front.
Outlook...
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Chance SHRA.
Thursday: VFR. Chance SHRA.
Thursday Night: MVFR/IFR conditions possible. NO SIG WX.
Friday: MVFR/IFR conditions possible. Slight chance SHRA.
Friday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Haynes
NEAR TERM...Banacos/Haynes
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Banacos
Hazardous weather outlook, Aug 24, 3:21 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
421 AM EDT Mon Aug 24 2020
NYZ026>031-034-035-087-VTZ001>012-016>019-250830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
421 AM EDT Mon Aug 24 2020
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms will develop this afternoon,
especially along the International Border. A few strong storms are
possible, with gusty winds, dangerous cloud to ground lightning, and
brief heavy rainfall the primary threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A strong cold front will move across the region around sunrise on
Tuesday through the early afternoon. Scattered showers and
thunderstorms will develop along the front. The front will reach the
eastern Adirondacks and Champlain Valley by late morning and into
eastern Vermont during the afternoon. This region from the eastern
Adirondacks into Vermont will have the greatest chance of strong to
locally severe storms capable of damaging winds, frequent lightning,
and brief heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 24, 12:07 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Burlington VT
107 PM EDT Mon Aug 24 2020
NYZ028-030-031-034-035-VTZ005-241745-
Eastern Clinton-Southern Franklin-Western Essex-Western
Clinton-Eastern Essex-Western Chittenden-
107 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLINTON...SOUTHEASTERN
FRANKLIN...NORTHEASTERN ESSEX AND WEST CENTRAL CHITTENDEN COUNTIES...
At 106 PM EDT, a strong thunderstorm was located near Au Sable Forks,
moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Willsboro, Au Sable Forks, Keeseville, Port Kent, Shelburne,
Charlotte, Colchester, Black Brook, Brown Point, Union Falls, Hatch
Point, Willsboro Point, Clintonville, Ligonier Point, Harkness,
Boquet River Point, Ausable Forks, Hawkeye, The Four Brothers and
Frisbies Point.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4444 7398 4456 7395 4455 7331 4431 7332
TIME...MOT...LOC 1706Z 277DEG 26KT 4449 7376
Clay
Special weather statement, Aug 24, 12:46 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Burlington VT
146 PM EDT Mon Aug 24 2020
NYZ028-031-034-035-241830-
Eastern Clinton-Western Essex-Western Clinton-Eastern Essex-
146 PM EDT Mon Aug 24 2020
...A STRONG CLUSTER THUNDERSTORM WILL AFFECT SOUTHERN CLINTON AND
NORTHEASTERN ESSEX COUNTIES...
At 145 PM EDT, a cluster of strong thunderstorm was located near
Peasleeville, moving east at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Peru, Schuyler Falls, Peasleeville, Clayburg, Keeseville, Hawkeye,
South Plattsburgh, Valcour Island, Ausable Chasm, Day Point, Laphams
Mills, Clintonville, Valcour, Harkness and Bluff Point.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4451 7386 4460 7387 4465 7341 4440 7346
TIME...MOT...LOC 1745Z 275DEG 16KT 4453 7371
Clay
Special weather statement, Aug 24, 12:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Burlington VT
148 PM EDT Mon Aug 24 2020
NYZ028-035-VTZ001-005-017-241830-
Eastern Clinton-Eastern Essex-Grand Isle-Eastern Chittenden-Western
Chittenden-
148 PM EDT Mon Aug 24 2020
...A CLUSTER OF STRONG THUNDERSTORM WILL AFFECT EASTERN
CLINTON...NORTHEASTERN ESSEX...SOUTHERN GRAND ISLE AND WEST CENTRAL
CHITTENDEN COUNTIES...
At 148 PM EDT, a cluster of strong thunderstorms was located over
Burlington, moving east at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, St. George, Winooski, Essex, Colchester, Essex Junction
Village, Williston, Shelburne, Westford, Hinesburg, Richmond, Milton,
Brown Point, North Williston, Appletree Point, Sunset Island and Red
Rock Point.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4445 7340 4457 7338 4459 7301 4434 7306
TIME...MOT...LOC 1748Z 275DEG 16KT 4448 7329
Clay
Special weather statement, Aug 24, 12:53 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Burlington VT
153 PM EDT Mon Aug 24 2020
NYZ028-031-VTZ001-002-005-016-241845-
Eastern Clinton-Western Clinton-Western Franklin-Grand Isle-Western
Chittenden-Eastern Franklin-
153 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLINTON...SOUTHERN
GRAND ISLE...NORTHWESTERN CHITTENDEN AND SOUTHWESTERN FRANKLIN
COUNTIES...
At 153 PM EDT, a strong thunderstorm was located over Beekmantown,
moving east at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Plattsburgh, Beekmantown, Fairfax, Georgia, Grand Isle, Milton, South
Hero, Georgia Center, Colchester, St. Albans Town, Essex, North Hero,
Westford, Fairfield, Isle La Motte, Fletcher, Young Island, Wilcox
Point, Hazen Point and West Milton.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4475 7366 4485 7359 4478 7296 4450 7309
TIME...MOT...LOC 1753Z 290DEG 34KT 4476 7352
Clay
Special weather statement, Aug 24, 1:01 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Burlington VT
201 PM EDT Mon Aug 24 2020
NYZ026-087-241900-
Northern St. Lawrence-Southwestern St. Lawrence-
201 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LAWRENCE
COUNTY...
At 200 PM EDT, a strong thunderstorm was located over Ogdensburg,
moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ogdensburg, Lisbon, Morley, Madrid, Waddington, Chipman and West
Potsdam.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4467 7506 4463 7559 4470 7550 4471 7547
4474 7545 4475 7540 4476 7542 4478 7540
4482 7531 4484 7529 4485 7524 4486 7524
4488 7522 4487 7519 4489 7517 4487 7516
4489 7514
TIME...MOT...LOC 1800Z 256DEG 18KT 4474 7551
NeilesSpecial weather statement, Aug 24, 1:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
219 PM EDT Mon Aug 24 2020
NYZ035-VTZ005-008-009-017-018-241915-
Eastern Essex-Eastern Chittenden-Western
Chittenden-Washington-Western Addison-Eastern Addison-
219 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ESSEX...
NORTHWESTERN ADDISON...CENTRAL CHITTENDEN AND WEST CENTRAL WASHINGTON
COUNTIES...
At 218 PM EDT, a strong thunderstorm was located near Charlotte,
moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Essex, Willsboro, Charlotte, Monkton Ridge, Monkton,
Monkton Boro, Fayston, Essex Junction Village, Williston, Bolton,
Richmond, Mt. Philo State Park, Underhill, Jericho, Hinesburg and St.
George.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4424 7341 4444 7344 4455 7287 4419 7281
TIME...MOT...LOC 1818Z 267DEG 21KT 4434 7328
Clay